A new study published in the journal The BMJ has found that taking antidepressants along with common painkillers is linked to a higher risk of bleeding in the skull, known as intracranial bleeding.
Researchers looked at data collected from South Koreaâs national health insurance database, which includes information on approximately 50 million individuals who have used the countryâs universal healthcare system to receive treatment. They focused on 4.15 million people who received antidepressant treatment for the first time between 2010 and 2013. About half of these patients (two million) were also on common non-steroidal anti-inflammatory drugs (NSAIDs) within the first month that they were taking the antidepressants.
The results showed that of the 742 people who experienced some intracranial bleeding, 77.2% of them were taking both NSAIDs and antidepressants, compared to only 22.8% who were just taking antidepressants. Interestingly, there appeared to be a higher risk for men than women.
Although the combined use of antidepressants and NSAIDs appear to be linked to intracranial bleeding in some way, the researchers point out that it doesnât quite reflect a causal relationship. In other words, it doesnât necessarily mean that the drug combination causes the intracranial bleeding, since there may be other factors that werenât accounted for, such as incomplete records or administrative errors.
Findings are still strong enough to show that there is some sort of connection; however, more research needs to be done to further investigate how these drugs may impact hemorrhaging.
Itâs estimated that about 65% of adults who suffer from major depression also experience chronic painâmeaning that it isnât uncommon for patients to take both antidepressants and NSAIDs at the same time. Greater understanding of the long-term effects of taking both types of drugs in combination is needed.
Sources for Todayâs Article:
Shin, J, et al., âRisk of intracranial haemorrhage in antidepressant users with concurrent use of non-steroidal anti-inflammatory drugs: nationwide propensity score matched study,â The BMJ 2015; doi: http://dx.doi.org/10.1136/bmj.h3517.
Cha, A.E., âStudy: Mixing antidepressants and painkillers may be tied to elevated risk of bleeding,â The Washington Post web site, July 15, 2015; http://www.washingtonpost.com/news/to-your-health/wp/2015/07/15/study-mixing-antidepressants-and-painkillers-associated-with-elevated-risk-of-bleeding/.